Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 31, 2016, 4:28 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2016, 4:28 PM CDT (21:28 UTC)
- Expired
- Mar 31, 2016, 5:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 120 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 866 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted.
915
WUUS54 KHUN 312128
SVRHUN
ALC033-077-312200-
/O.NEW.KHUN.SV.W.0005.160331T2128Z-160331T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 PM CDT THU MAR 31 2016
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHWESTERN COLBERT COUNTY IN NORTHWESTERN ALABAMA...
NORTHWESTERN LAUDERDALE COUNTY IN NORTHWESTERN ALABAMA...
* UNTIL 500 PM CDT
* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR J P COLEMAN
STATE PARK...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WATERLOO...EASTPORT...WRIGHT...ZIP CITY...THREET...RIVERTON AND
CLOVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 3501 8812 3500 8766 3492 8762 3482 8810
3489 8810 3492 8816 3496 8817 3497 8819
TIME...MOT...LOC 2127Z 248DEG 44KT 3488 8821
HAIL...1.25IN
WIND...60MPH
$$
BCC2 follow-up statements
407
WWUS54 KHUN 312142
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 PM CDT THU MAR 31 2016
ALC033-312151-
/O.CAN.KHUN.SV.W.0005.000000T0000Z-160331T2200Z/
COLBERT AL-
442 PM CDT THU MAR 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLBERT COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
COLBERT COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3501 8812 3500 8774 3492 8781 3490 8802
3491 8805 3490 8807 3489 8811 3491 8815
3493 8816 3496 8817 3497 8818
TIME...MOT...LOC 2141Z 246DEG 43KT 3495 8804
$$
ALC077-312200-
/O.CON.KHUN.SV.W.0005.000000T0000Z-160331T2200Z/
LAUDERDALE AL-
442 PM CDT THU MAR 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHWESTERN LAUDERDALE COUNTY...
AT 441 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALNUT
GROVE... OR 3 MILES NORTHEAST OF WATERLOO...MOVING NORTHEAST AT 50
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...THREET AND WRIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3501 8812 3500 8774 3492 8781 3490 8802
3491 8805 3490 8807 3489 8811 3491 8815
3493 8816 3496 8817 3497 8818
TIME...MOT...LOC 2141Z 246DEG 43KT 3495 8804
HAIL...1.00IN
WIND...60MPH
$$
BCC619
WWUS54 KHUN 312157
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
457 PM CDT THU MAR 31 2016
ALC077-312206-
/O.EXP.KHUN.SV.W.0005.000000T0000Z-160331T2200Z/
LAUDERDALE AL-
457 PM CDT THU MAR 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAUDERDALE COUNTY
WILL EXPIRE AT 500 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO
TENNESSEE. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM.
LAT...LON 3501 8812 3500 8774 3492 8781 3490 8802
3491 8805 3490 8807 3489 8811 3491 8815
3493 8816 3496 8817 3497 8818
TIME...MOT...LOC 2154Z 248DEG 44KT 3495 8804
$$
BCCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 1:53 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 31, 1:53 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 153 PM CDT THU MAR 31 2016 .DISCUSSION... CONVECTIVE TRENDS ARE THE CHIEF WX IMPACT CONCERN FOR THE NEXT 12-18H. MORNING MCS CONTINUES TO EXIT NERN AL. RESIDUAL COLD POOL/OUTFLOW WAS MODIFYING CONSIDERABLY EARLY THIS AFTERNOON WITH FLOW TURNING BACK TO THE S-SE AND DEW POINTS INCREASING INTO THE L-M60S. AN OUTFLOW BOUNDARY IS STILL DEFINED FROM NEAR MEMPHIS SE TO JUST N OF BIRMINGHAM. THE AIRMASS IN THE WARM SECTOR SW OF THE OUTFLOW BOUNDARY WAS DESTABILIZING SIGNIFICANTLY WITH MLCAPE VALUES OF 1000-1500 J/KG. IN FACT, SEVERAL SMALL CONVECTIVE CELLS WERE DEVELOPING ALONG THIS BOUNDARY IN MS S OF THE SEVERE MCS/SUPERCELLS CROSSING THE MS RIVER. WE WILL BE AWAITING VORTEX SE/REDSTONE SOUNDINGS THIS AFTERNOON TO FURTHER DEFINE THE SEVERE WX THREAT. FORECAST 6KM BULK SHEAR VALUES WILL BE INCREASING TO 55-65KT THRU THIS EVENING AS AN UPPER LEVEL JET STREAM MIGRATES INTO THE LOWER MS AND GULF STATE REGION. THUS, WE FULLY EXPECT SUPERCELLS TO DEVELOP OUT OF THE CONVECTION TO OUR W AND MIGRATE INTO NRN AL AND SRN TN THIS EVENING. SHORT RANGE CONVECTIVE ALLOWING MODELS ALL HAVE SHOWN VARYING EVOLUTIONS FROM SUPERCELLS/CLUSTERS INTO ONE MORE QLCS LINES. DESPITE LOW LEVEL WINDS OF 9-8H TURNING MORE SWLY AND WEAKENING THIS MORNING, THEY MAY IN FACT BACK TO A MORE SOUTHERLY DIRECTION THIS EVENING, KEEPING LOW LEVEL HODOGRAPHS QUITE FAVORABLE FOR TORNADOES. RAINFALL AMOUNTS OF 1-2 INCHES (LOCALLY HIGHER) FELL THIS MORNING IN NWRN AL, SO THIS MAY BE AN AREA OF HIGHER CONCERN FOR SOME FLASH FLOODING THIS EVENING. HOWEVER, LESSOR AMOUNTS FURTHER EAST MAY HAVE LOWERED THE THREAT. WE WILL MAINTAIN THE FLASH FLOOD WATCH IN PLACE AS IS HOWEVER DUE TO SOME POTENTIAL ECHO TRAINING THAT COULD STILL TAKE PLACE OVERNIGHT INTO THE EARLY MORNING HOURS OF FRIDAY. HAVE HAD LITTLE TIME TO INGEST THE EXTENDED FORECAST DATA, BUT FAIRLY BENIGN WX PATTERN, ALBEIT A BIT COOLER, WILL OCCUR THRU THIS WEEKEND. SHOULD BE A VERY GOOD REBOUND IN TEMPS EARLY NEXT WEEK, BUT THE NEXT RAINFALL DOES NOT OCCUR UNTIL THE DAY 6-7 PERIOD. HAVE FOLLOWED CLOSE TO OUR CURRENT FORECAST WITH MINOR ADJUSTMENTS USING SUGGESTED BLENDS. && .AVIATION... /ISSUED 1235 PM CDT THU MAR 31 2016/ FOR 18Z TAFS...INITIAL PRECIP SHIELD CONTINUES TO EXIT N CNTRL/NE AL TO THE E...WITH DRIER CONDS IN PLACE FOR NOW OVER NW AL. WITH THE DRYING TREND...VFR CONDS PREVAIL AT BOTH PRIMARY TAF SITES ALTHOUGH FLIGHT CONDS MAY BEGIN TO LOWER EARLY THIS EVENING IN ADVANCE OF A COLD FRONT OUT OF THE NW. SHRA/TSRA ARE XPCTED TO DEVELOP AHEAD OF THE FRONTAL PASSAGE LATE THIS AFTERNOON/EARLY EVENING...AND CONDS MAY BRIEFLY LOWER INTO THE IFR CAT IN NEAR SOME OF THE HEAVIER SHRA/TSRA WITH VRB WINDS GUSTING AROUND 25-30KT. PRECIP SHOULD BEGIN TO EXIT THE AREA TO THE E AFTER 06Z...ALTHOUGH LOWER CLOUDS/MVFR CIGS MAY LINGER INTO THE MORNING HRS BEFORE LIFTING. 09 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 60 71 44 61 / 80 10 10 10 SHOALS 57 70 43 61 / 70 10 10 10 VINEMONT 60 70 45 60 / 90 20 10 10 FAYETTEVILLE 59 69 43 60 / 70 10 10 10 ALBERTVILLE 62 73 46 61 / 90 20 10 10 FORT PAYNE 60 73 46 60 / 90 20 10 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR ALZ001>010-016. TN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 31, 1:31 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 131 PM CDT THU MAR 31 2016 ALZ001>010-016-TNZ076-096-097-011000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 131 PM CDT THU MAR 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... THE THREAT FOR SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND THIS EVENING IN ADVANCE OF A COLD FRONT OUT OF THE NORTHWEST. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL ALL BE POSSIBLE THROUGH THE EVENING HOURS...AS A LINE OF THUNDERSTORMS DEVELOPS AND MOVES EAST ACROSS THE OUTLOOK AREA. DISCRETE THUNDERSTORMS FORMING AHEAD OF THE MAIN LINE OF STORMS WILL ALSO BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. IN ADDITION TO THE SEVERE WEATHER THREAT...MULTIPLE ROUNDS OF HEAVY RAINFALL WILL TRANSLATE INTO A LOCALIZED FLOODING THREAT INTO THE OVERNIGHT HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 AM FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS EVENING.
In the hours before
Special weather statement, Mar 31, 4:23 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
423 PM CDT THU MAR 31 2016
ALZ001-002-312200-
LAUDERDALE AL-COLBERT AL-
423 PM CDT THU MAR 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 500 PM CDT...
AT 422 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BURNSVILLE...MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...EASTPORT...WRIGHT...THREET...RIVERTON AND CLOVERDALE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3501 8811 3501 8774 3491 8769 3482 8810
3489 8810 3492 8816 3497 8818
TIME...MOT...LOC 2122Z 246DEG 43KT 3486 8826
BCCThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 4:23 PM CDT | Special Weather Statement | HUN | Lauderdale | 37 min |
| Mar 31, 5:25 PM CDT | Special Weather Statement | HUN | Lauderdale | 65 min |
| Mar 31, 6:21 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Limestone | 24 min |
| Mar 31, 6:34 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone | 26 min |
| Mar 31, 6:53 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone, Madison | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.